Colorado, 2002

Hail in Colorado, July 7, 2002

July 7, 2002 · NWS PUB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 7, 12:26 PM MST, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 7, 12:26 PM MST, 3 hours 37 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
126 PM MDT SUN JUL 7 2002

...MAIN CONCERN IS FOR THE POSSIBILITY OF ISOLATED HVY RAINFALL
   AMOUNTS LATER TODAY WITH MESOVORT AND NW FLOW DEVELOPING IN
   EXTENDED...

CURRENTLY...VIS SAT PIX LOOP INDICATES ROTATING MESO CIRCULATION IN
BACA COUNTY...WHICH IS MOVING WNW. A FEW SHOWERS ARE STARTING TO
DEVELOP WITH THIS FEATURE. EXAMINATION OF WAT VAP DOES NOT SHOW THIS
FEATURE...SO CIRC IS IN LLVLS OF ATMOS. PROFILERS DO HINT AT THIS...
BUT WITH THE TUCUMCARI PROFILER DOWN...CANNOT CONFIRM CIRCULATION.
OTHERWISE...PLENTY OF LLVL MOISTURE IN PLACE OVER AREA AS DEWS IN THE
UPPER 50S TO LOWER 60S...HOWEVER TEMPS AT 500 ARE -5C (VERY WARM).

SHORT TERM...MAIN CONCERN IS HOW IS THE MESOVORT GOING TO PLAY WITH
CONVECTION LATER TODAY. FORCING ON THE LARGE SCALE IS WEAK AT BEST.
DEEP EASTERLY FLOW WILL FAVOR SHOWERS AND STORMS FORMING OVER MTNS
LATER THIS AFTERNOON. GIVEN TRENDS IN GUIDANCE AND MOVEMENT OF MESO
CIRC...BELIEVE BEST CHANCE OF STORMS WILL GENERALLY BE SOUTH OF
HIGHWAY 50...AND THE S MTNS (WETS/SANGRES). WITH WARM TEMPS ALOFT
(LIMITING INSTABILITY)...DO NOT EXPECT WIDESPREAD RAINFALL THIS
EVENING...BUT WHERE IT DOES RAIN...IT COULD BE LOCALLY HEAVY. FOR
NOW WILL PLAY HIGHEST POPS S MTNS AND ADJACENT PLAINS.

AFTER THIS LITTLE FEATURE MOVES OUT...RIDGE ALOFT WILL CONTINUE TO
BUILD OVER AREA...WITH 600 DECAMETER AREA SHOWING UP ON 500 MB
CHART BY EARLY THIS WEEK. RIDGE AXIS WILL BE RUNNING SW/NE...AND
WILL BE LOCATED TO OUR W AND N WHICH WILL KEEP AREA IN A DEEP NE
FLOW PATTERN. BUFFKIT DATA SHOWS MID LVLS DRYING OUT BY LATER
TOMORROW...SO POP CHANCE WILL BE DECREASING ALL AREAS WITH TIME.
DECIDED TO PULL POPS FROM FAR EASTERN ZONES MON AND TUE...WITH 10-20
POPS REST OF AREA.

THINGS COULD GET POTENTIALLY CONVECTIVELY INTERESTING BY LATER
THIS WEEK. RIDGE ALOFT IS FCST TO BUILD FARTHER W WITH TIME WHICH
WILL EVENTUALLY PUT SE CO INTO A NW TO N FLOW PATTERN ALOFT. SOMEWHAT
COOLER CANADIAN HIGH PRESSURE SHOULD EVENTUALLY WORK SOUTH BY MID TO
LATE WEEK...AND THIS WILL BRING UPSLOPE FLOW UNDER THE INCREASING N
FLOW ALOFT. WITH THIS INCREASING SHEAR PATTERN...ANTICIPATE POTENTIAL
FOR ROTATING STORMS TO BE ON THE INCREASE BY LATE WEEK. FLOW
PATTERNS LIKE THIS ARE CLASSIC FOR ROTATING STORMS TO MOVE RIGHT DOWN
THE I-25 CORRIDOR (E.G. 20 JUNE 01/JULY 91). WITH THE SLIGHTLY
COOLER AIR FCST TO MIGRATE S...COOLED TEMPS A FEW DEGREES IN ZFP FOR
LATER IN THE WEEK.

HODANISH

.PUB...NONE.

In the hours before

Special weather statement, Jul 7, 10:50 AM MST, 5 hours 13 minutes before
COZ058>081-072000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1150 AM MDT SUN JUL 7 2002

...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO THROUGH 7 AM TOMORROW...

...SPOTTER ACTIVATION IS NOT ANTICIPATED...

ALTHOUGH ABUNDANT LOW LEVEL MOISTURE PREVAILS ACROSS THE REGION...
WARM TEMPERATURES ALOFT WILL PREVENT WIDESPREAD SHOWER AND
THUNDERSTORM ACTIVITY FROM DEVELOPING ACROSS THE REGION. THE BEST
CHANCE OF SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING WILL BE ACROSS THE WET MOUNTAINS...THE SOUTHERN SANGRE DE
CRISTO MOUNTAINS...AND THE PLAINS GENERALLY SOUTH OF HIGHWAY 50. OVER
THE REMAINDER OF THE REGION...ONLY ISOLATED SHOWER AND THUNDERSTORM
ACTIVITY IS ANTICIPATED.

ALTHOUGH THE COVERAGE OF SHOWERS AND THUNDERSTORMS IS NOT
ANTICIPATED TO BE WIDESPREAD...ONE OR TWO OF THE STORMS WILL HAVE
THE POTENTIAL TO DROP LOCALLY HEAVY RAINFALL AMOUNTS. LOCAL
ACCUMULATIONS OF 1 TO 2 INCHES WILL BE POSSIBLE.

STORM MOTION TODAY WILL BE GENERALLY TOWARDS THE WEST AT 4 TO 8 MPH.

THUNDERSTORM ACTIVITY SHOULD END BY MIDNIGHT.

RAINFALL AMOUNTS OF THREE QUARTERS OF AN INCH...OR MORE...WILL HAVE
THE POTENTIAL TO CAUSE FLASH FLOODING IN ANY OF THE BURN AREAS IN THE
MOUNTAINS OF SOUTHERN COLORADO.

NO SEVERE THUNDERSTORM ACTIVITY IS ANTICIPATED TODAY.

HODANISH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Saguache

When
July 7, 4:03 PM MST to 4:30 PM MST
Where
Saguache County, 15 mi SW of Saguache
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.933, -106.333

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307581.